Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Amarillo, TX

September 20, 2003Hutchinson County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 20, 2003, 8:36 PM CDT for Hutchinson County, Moore County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2003, 8:36 PM CDT (01:36 UTC)
Expired
Sep 20, 2003, 9:30 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hutchinson County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 68 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:20 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 20, 5:20 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT SAT SEP 20 2003

WILL SEND UPDATED FCST PRODUCTS TO INCREASE POP CHANCES ACROSS PARTS
OF THE PANAHNDLE...TO CHANGE OVER TO COVERAGE TERMS IN ZONES...AND
TO ADD IN SVR TSTRM WATCH THAT WILL BE ISSUED SHORTLY AS WELL.  ALSO
DID SOME MINOR CLEANUP OF WIND DIRECTIONS AND SPEEDS TONIGHT.
PRODUCTS WILL BE ISSUED SHORTLY...

FCSTID = 17/JORDAN

...PREVIOUS DISCUSSION...

WE HAVE SEEN AN IMPRESSIVE SURGE OF LOW AND MID LEVEL THETA-E ACROSS
THE PANHANDLES SINCE 12Z. CURRENTLY AXIS OF HIGHER INSTABILITY
EXTENDS FROM THE SOUTH PLAINS AROUND CASTRO AND HALE COUNTIES
NORTHWARD TO TSTM CLUSTER LOCATED NEAR LIBERAL KANSAS. OTHER TSTMS
NOW DETECTED BY THE AMARILLO DOPPLER JUST WEST OF TUCUMCARI NM SHOULD
TRACK IN OUR GENERAL DIRECTION. WITH DECENT 500MB HEIGHT FALLS NOTED
ACROSS THE REGION...EXPECT MODELS ARE ON THE RIGHT TRACK BREAKING OUT
SOME FAIRLY DECENT ELEVATED RAINS OVER THE PANHANDLES TONIGHT. LOOKS
LIKE BEST 250 MB DIVERGENCE WILL BE OVER BEAVER COUNTY AT 06Z SUNDAY
MORNING. 700 MB DEW POINTS PROGED NEAR FOUR CELSIUS SUGGEST POSSIBLY
HEAVIER RAIN SHOWERS. CANNOT RULE OUT A FEW HAILERS BUT OVERALL
THREAT APPEARS MINIMAL AT THIS TIME. MINOR COOL FRONT PROGED TO PUSH
INTO THE CENTRAL TEXAS PANHANDLE SUNDAY MORNING. MAY BE SOME IFR
CONDITIONS UNDER WEAK ISENTROPIC LIFT AROUND SUNRISE SUNDAY. SHOWERS
SHOULD EXIT THE EASTERN PANHANDLES BY 18Z SUNDAY WITH IMPROVING
CONDITIONS AND LIGHT WINDS SUNDAY NIGHT AND MONDAY. NEXT LOW LEVEL
JET DEVELOPS MONDAY NIGHT OVER THE SOUTHERN HIGH PLAINS WITH
ORGANIZED LEE TROFING ESTABLISHED WITH WARMING TREND TUESDAY AND
WEDNESDAY. DOES NOT APPEAR THAT SYSTEM OVER THE BAJA AREA TUESDAY
WILL BE MUCH OF A FACTOR HERE. PRIMARY FLOW WILL BE ASSOCIATED WITH
NORTHERN STREAM.

NEXT FRONT ADVERTISED BY GFS AND TO A LESSER EXTENT THE ECMWF PROGED
WEDNESDAY NIGHT. KEPT TREND FOR SLIGHTLY COOLER WEATHER THURSDAY AND
FRIDAY BUT STILL UNCERTAIN WHETHER THIS FRONT WILL REACH THIS FAR
SOUTH. SO HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER PERIODS
WITH HIGHS IN THE 70S FOR THURSDAY FRIDAY AND SATURDAY. ALSO RETAINED
MINOR POPS FOR THURSDAY AND FRIDAY.

FCSTID = SLATTERY

AMARILLO    57 78 54 75 / 30 20 20 10
BEAVER      56 76 52 76 / 40 20 20 10
BOISE CITY  49 75 48 76 / 30 20 20 00
BORGER      59 77 56 77 / 30 20 20 10
BOYS RANCH  58 76 51 76 / 30 20 20 10
CANYON      56 80 55 75 / 20 20 20 10
CLARENDON   60 82 57 77 / 30 20 20 10
DALHART     53 74 50 77 / 30 20 20 10
GUYMON      55 76 53 78 / 30 20 20 10
HEREFORD    55 81 53 75 / 30 20 20 10
LIPSCOMB    59 76 52 76 / 40 20 20 10
PAMPA       57 77 55 77 / 30 20 20 10
SHAMROCK    60 81 55 77 / 30 20 20 10
WELLINGTON  61 81 59 78 / 30 20 20 10

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Sep 20, 1:00 PM CDT, 7 hours 36 minutes before
OKZ001>003-TXZ001>020-211100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS EVENING AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SATURDAY THROUGH THURSDAY...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY
BE REQUIRED THIS EVENING AND TONIGHT.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:00 PM CDTSevere Thunderstorm WarningAMABeaver, Texas60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.